Michigan, 2005

Damaging Wind in Michigan, November 5, 2005

November 5, 2005 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 5, 6:20 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 5, 6:20 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EST SAT NOV 5 2005

.AVIATION...

BUSY FORECAST WITH STRONG STORM WINDING UP TO OUR WEST/NORTHWEST
OVER THE NEXT 24 HOURS. FIRST...PERIODIC SHOWERS/THUNDERSTORMS ARE
EXPECTED OVERNIGHT INTO EARLY SUNDAY MORNING AS STRONG LIFT EDGES
INTO THE AREA IN ADVANCE OF THIS STORM...AND THEN VERY STRONG COLD
FRONT RACES INTO THE AREA JUST AFTER DAWN. WILL HAVE BASICALLY MVFR
CEILINGS OVERNIGHT WITH A THUNDERSTORM MENTION AFTER MIDNIGHT (EVEN
THIS EVENING FOR KMBS).

THEREAFTER...WINDS BECOME THE BIG STORY AS SOUTHWEST WINDS ALONG AND
BEHIND COLD FRONT KICK IN ON SUNDAY MORNING IN THE 30-40 KNOT RANGE
AND THEN PEAK OUT DURING THE AFTERNOON AS LOW WRAPS UP ACROSS
NORTHERN LOWER MICHIGAN AND DAYTIME MIXING IS MAXIMIZED. WILL EDGE
FORECAST UP INTO THE 35-45 KNOT RANGE FROM 17Z ON...AND WOULD NOT BE
AT ALL SURPRISED TO SEE HIGHER GUSTS (BUT WILL WAIT TO SEE HOW THIS
LOW DEEPENS THIS EVENING & HOW THE 00Z MODELS HANDLE THE SITUATION).

&&

.SHORT TERM...TONIGHT AND SUNDAY...ISSUED AT 348 PM EST

12Z RAOBS/WATER VAPOR LOOP SHOW UPPER SHORTWAVE DIGGING THROUGH
COLORADO AHEAD OF A +120KT 300MB JET. IN ADDITION A COUPLE VORT
CENTERS ERE EMBEDDED IN THE FAST SOUTHWESTERLY FLOW AHEAD OF THE
TROUGH...SWINGING THROUGH THE MID/UPPER MISSISSIPPI VALLEY INTO THE
GREAT LAKES. SURFACE ANALYSIS SHOWS LOW DEEPENING AS IT MOVES INTO
MISSOURI...TRACKING ALONG THE STALLED FRONT EXTENDING OUT AHEAD OF
IT ACROSS FAR SOUTHERN LOWER MICHIGAN. REGIONAL RADAR SHOWS
CONVECTION FROM IOWA TO LAKE MICHIGAN REALLY STARTING TO INCREASE IN
COVERAGE AND INTENSITY...WITH WEAKER SHOWERS EXTENDING FARTHER EAST
TOWARD LAKE ERIE.

SHORT TERM FORECAST FOCUS REVOLVES AROUND THE DEVELOPING SYSTEM AS
IT SWINGS THROUGH THE GREAT LAKES ON SUNDAY. NAM/GFS/NGM/
CANADIAN/NMM WRF ARE PRETTY SIMILAR WITH THE TRACK OF THE
SYSTEM...IN MUCH BETTER AGREEMENT THAN EARLIER RUNS. INDICATIONS ARE
FOR THE SHORTWAVE EJECTING OUT OF THE ROCKIES TO TAKE ON A NEGATIVE
TILT AS IT SWINGS ACROSS THE MID MISSISSIPPI VALLEY...LEADING TO
RAPID CYCLOGENESIS AS THE SYSTEM LIFTS INTO THE GREAT LAKES. GFS HAS
BEEN MOST CONSISTENT WITH THE EVOLUTION OF THIS SYSTEM...WITH THE
NAM SHOWING A RAPID SLOWER/DEEPER/WESTWARD TREND TOWARD THE GFS OVER
THE LAST TWO DAYS. HOWEVER...CURRENT NAM IS ACTUALLY STRONGER THAN
THE GFS...ALTHOUGH NOT AS STRONG AS THE WRF-XX /WHICH IS ACTUALLY
FASTER AND FARTHER EAST WITH THE SYSTEM/. GIVEN ITS CLEANER/MORE
UNPERTURBED UPPER AIR PATTERN...WILL LEAN TOWARD THE NAM SOLUTION.
BESIDES WITH AGGREGATE INFLUENCES AS THE SYSTEM PASSES OVER LAKES
MICHIGAN AND HURON...WOULD TEND TO LEAN TOWARD THE DEEPER SOLUTION.

INITIAL ISSUE WITH WITH CONVECTION BEGINNING THIS EVENING AS THE
STALLED BOUNDARY LIFTS NORTHWARD AS A WARM FRONT. CONVECTION HAS
REALLY STARTED TO PICK UP TO THE WEST OF THE CWA. AIR FAIR AMOUNT OF
ELEVATED INSTABILITY EXISTS NORTH OF THE WARM FRONT...AND WILL
CONTINUE TO INCREASE AS THE LOW-LEVEL JET STRENGTHENS THROUGH THE
NIGHT. 18Z RUC DEPICTS DECENT MID-LEVEL LAPSE RATES EXTENDING UP
THROUGH SOUTHERN WISCONSIN/LAKE MICHIGAN...WHICH CAN BE SEEN THROUGH
RECENT 18Z/19Z TAMDAR SOUNDINGS EXTENDING INTO SOUTHEAST MICHIGAN AS
WELL. CURRENT ACTIVITY IS FOCUSED WEST OF THE CWA...BUT IT SHOULD
CONTINUE TO DEVELOP EASTWARD ALONG/NORTH OF THE WARM FRONT AS THE
LOW-LEVEL JET GEARS UP THIS EVENING. CURRENT RADAR SHOWS WEAK ECHOES
EXTENDING EASTWARD TOWARD LAKE ERIE...A SIGN OF THE STEEP ELEVATED
LAPSE RATES ALREADY PRESENT. WHILE OVERALL INSTABILITY IS
MARGINAL...STRONG DYNAMICS WITH THE APPROACHING SHORTWAVE/JET AS
WELL AS STRONG LOW-LEVEL JET AND IMPRESSIVE HELICITY ALONG THE WARM
FRONT CONTINUE TO SUPPORT THE POTENTIAL FOR SEVERE WEATHER. WHILE
ACTIVITY IS ELEVATED TO BEGIN WITH...BOUNDARY WILL LIFT NORTHWARD AS
THE SYSTEM STRENGTHENS OVERNIGHT. EVEN THOUGH BUFKIT SOUNDINGS
INDICATE ZERO SURFACE-BASED CAPE AROUND MIDNIGHT...100MB MIXED LAYER
CAPE IS 500-600J/KG...INDICATIVE OF A VERY SHALLOW STABLE LAYER THAT
WILL NOT PROVIDE MUCH BARRIER TO SEVERE GUSTS. THEREFORE WILL KEEP
MENTION OF POSSIBLE SEVERE GOING IN THE HWO. NMM WRF HAS A PRETTY
DECENT HANDLE ON ACTIVITY DEVELOPING THIS AFTERNOON. IT HOLDS OFF ON
STORMS ACROSS SOUTHEAST MICHIGAN MORE UNTIL AFTER MIDNIGHT.
HOWEVER...THERE CONTINUE TO BE A FAIR AMOUNT OF MID-LEVEL RETURNS
THAT COULD INDICATE AN EARLIER DEVELOPMENT FARTHER EAST ALONG THE
FRONT. WILL KEEP CURRENT FORECAST OF CATEGORICAL POPS GOING THROUGH
THE NIGHT...NOT TRYING TO GET TOO TRICKY WITH TIMING THE ONSET.

NEXT BIG FOCUS IS ON WIND POTENTIAL WITH THIS SYSTEM. STRONG
GRADIENT AND RAPID DEEPENING ACCOMPANY THE LOW AS IT TRACKS THROUGH
THE REGION. IMPRESSIVE +/- 15MB/6HR PRESSURE RISE/FALL COUPLET...
LEADING TO A STRONG ISALLOBARIC COMPONENT THAT IS NEARLY COMPLETELY
ALIGNED WITH THE GRADIENT WIND. GIVEN ITS STRONGER SOLUTION...NAM IS
A SOLID 10-15KTS STRONGER WITH THE WIND FIELD THAN THE GFS. AS
MENTIONED ABOVE...WILL CONTINUE TO LEAN TOWARD THE STRONGER WIND
SOLUTION. SHORTWAVE SWINGS THROUGH LOWER MICHIGAN SUNDAY MORNING...
WITH STRONG SUBSIDENCE AND COLD ADVECTION FOLLOWING. FORECAST
SOUNDINGS/BUFKIT TIME SECTIONS SHOW GOOD MIXING POTENTIAL PICKING UP
BY MID-MORNING...SLIGHTLY LATER THAN EARLIER RUNS GIVEN THE SLOWER
MODEL TREND...WHICH PLACES IT DURING A MORE DIURNALLY FAVORABLE
TIME. NAM TIME SECTIONS SHOW MIXED LAYER TAPPING INTO 60KTS ACROSS
THE CWA...WITH THE GFS A MORE CONSERVATIVE 50-55KTS. SOUNDINGS
ACROSS LAKE HURON SHOW AN EVEN GREAT MIXING POTENTIAL...ESPECIALLY
AS WE COLD ADVECT ACROSS THE RELATIVELY WARM WATERS OF THE LAKE.
WILL ISSUE STORM WARNINGS FOR ALL MARINE AREAS FOR FREQUENT GUSTS TO
50KTS. WILL ALSO MAINTAIN A HIGH WIND WATCH FOR THE LAND CWA THROUGH
THE DAY ON SUNDAY. WITH THE SLOWER TREND WAS ABLE TO NOT UPGRADE THE
WATCH AT THIS POINT...INSTEAD ALLOWING THE NEXT SHIFT EXTRA TIME TO
SEE HOW THE SYSTEM ACTUALLY DEVELOPS THIS EVENING.

&&

.LONG TERM...ISSUED AT 348 PM EST

ANOTHER POTENT SYSTEM IS EXPECTED FOR MID-WEEK

AS WE LOOK BACK THE PAST SEVERAL MODEL RUNS...THE GFS WAS HARD TO
BEAT AS IT CORRECTLY IDENTIFIED THE POTENT SHORT WAVE ACROSS
COLORADO AND IS NOW ON ITS WAY TO THE GREAT LAKES.  THIS WILL BE A
NICE CASE STUDY IN THE COMING MONTHS TO LOOK OVER NUMERICAL
PERFORMANCE ISSUES AND SEE WHERE WE NEED TO IMPROVE.  THIS LEADS US
TOWARD THE UPCOMING ACTIVE WEEK FOR THE CONUS.

WITH A VERY ACTIVE PACIFIC JET (CLIMATOLOGY FAVORED)...NUMERICAL
PERFORMANCE WILL CONTINUE TO HAVE ISSUES UNTIL WE GET ADDITIONAL
DATA...OR...UNTIL IT BECOMES SAMPLED BY OUR UPPER AIR NETWORK.
CASE-IN-POINT IS THIS UPCOMING STRONG COLD FRONT FOR THE MID WEEK
PERIOD.  BELIEF IN THE HPC ANALYSIS AND DISCUSSION THAT THE ENSEMBLE
GRAPHICS ARE THE WAY TO GO AT THIS TIME WHICH BRINGS ABOUT ANOTHER
POTENT SYSTEM FOR MID WEEK WITH ANOTHER SHOT OF CONVECTION OVERNIGHT
TUESDAY INTO WEDNESDAY MORNING.  QUESTION WILL BE HIGH WIND
POTENTIAL AND IF DOES GET AS COLD AS SUGGESTED BY THE ECMWF...LAKE
EFFECT CONCERNS MAY BECOME MORE APPARENT.  UNTIL THEN...BOUTS OF
WARM ADVECTION AND ISENTROPIC LIFT BEGINNING TUESDAY MORNING WILL
PROVIDE THE REGION WITH THE CHANCE FOR SHOWERS.

CONSENSUS WITH RESPECT TO HPC GUIDANCE NUMBERS ARE ACCEPTED.
HOWEVER...DID GO A LITTLE HIGHER THAN THOSE FORECAST VALUES ON
WEDNESDAY ESPECIALLY IF WE SEE ANY BREAKS IN THE CLOUD COVER OR IN
BETWEEN CONVECTION AS 850MB TEMPS CLIMB TOWARD 12C-15C.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
     MIZ076-MIZ082-MIZ083...6 AM SUNDAY TO 6 PM SUNDAY.

LAKE HURON...SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT
     AUSTIN TO PORT HURON INCLUDING SAGINAW BAY...10 PM SATURDAY
     TO 6 AM SUNDAY.

     STORM WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY-LHZ462-LHZ463-LHZ464...6 AM SUNDAY TO
     MIDNIGHT MONDAY.

LAKE ST CLAIR...SMALL CRAFT ADVISORY...LCZ460...10 PM SATURDAY TO
     6 AM SUNDAY.

     STORM WARNING...LCZ460...6 AM SUNDAY TO MIDNIGHT MONDAY.

MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...LEZ444...10 PM
     SATURDAY TO 6 AM SUNDAY.

     STORM WARNING...LEZ444...6 AM SUNDAY TO 4 PM SUNDAY.

&&

AVIATION.....DG
SHORT TERM...BRAVENDER
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT
Hazardous weather outlook, Nov 5, 4:53 AM EST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 AM EST SAT NOV 5 2005

MIZ047>049-053>055-061000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
453 AM EST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE
FOR SEEING THUNDERSTORMS WILL BE BETWEEN MIDNIGHT AND 5 AM. WIND
GUSTS TO 60 MPH ARE POSSIBLE WITH ANY STORM THAT DEVELOPS.
THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 40 MPH.

LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY
TODAY. THIS WILL SEND A WARM FRONT NORTH ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THIS SYSTEM WILL TRIGGER SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT FOR SUNDAY AS A STRONG LOW PRESSURE
SYSTEM MOVES ACROSS THE STATE. PLEASE REFER TO THE LATEST URGENT
WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MIZ060>063-068>070-075-076-082-083-061000-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
453 AM EST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THE BEST CHANCE FOR SEEING THUNDERSTORMS WILL BE
BETWEEN 5 PM AND MIDNIGHT SOUTH OF A HOWELL TO MOUNT CLEMENS LINE.
NORTH OF THIS LINE...THE BEST CHANCE FOR SEEING THUNDERSTORMS
WILL BE BETWEEN 8 PM AND 2 AM. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. ISOLATED TORNADOS ARE
ALSO POSSIBLE. THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH.

LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY
TODAY. THIS WILL SEND A WARM FRONT NORTH ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THIS SYSTEM WILL TRIGGER SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT FOR SUNDAY AS A STRONG LOW PRESSURE
SYSTEM MOVES ACROSS THE STATE. PLEASE REFER TO THE LATEST URGENT
WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-061000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
453 AM EST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE
MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ON
LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. SCATTERED
THUNDERSTORMS ARE EXPECTED ON LAKE HURON AFTER 6 PM. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS. A
STRONG LOW PRESSURE SYSTEM WILL MOVE INTO LAKE MICHIGAN TONIGHT...
SENDING A WARM FRONT NORTHWARD ACROSS SOUTHERN LOWER MICHIGAN.

A GALE WARNING IS IN EFFECT FOR NORTHERN LAKE HURON TONIGHT. SMALL
CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE WATERS TONIGHT.
PLEASE REFER TO THE LATEST MARINE FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STORM FORCE WINDS ARE EXPECTED ON LAKE HURON SUNDAY. GALE FORCE
WINDS ARE EXPECTED ON LAKE ST CLAIR AND THE MICHIGAN WATERS OF
LAKE ERIE SUNDAY. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR
MORE DETAILS.

GALE FORCE WINDS ARE POSSIBLE ON ALL THE LAKES ON WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

CONSIDINE

The radar

The Detroit radar (KDTX), 89 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
November 5, 9:10 PM EST
Where
Saginaw County, Saginaw
Measured
57 kt (66 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.417, -83.967

A tree brought down power lines as it fell onto a car at Ash and Hermansau in the City of Saginaw. Although the young woman driving the vehicle was frightened, she remained in her vehicle until Utility crews cleared the live power lines. She did not sustain any injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484121.